Share this article on:

Hemostatic Impairment After Infusion of Hydroxyethyl Starch, Gelatin, and Albumin

Section Editor(s): Saidman, LawrenceBamgbade, Olumuyiwa A. MD, FRCA; Dorje, Pema MD; Caldwell, Matthew D. MD

doi: 10.1213/01.ane.0000260365.95249.fe
Letters to the Editor: Letters & Announcements

Department of Anesthesiology, University of Michigan Hospital, Ann Arbor, MI, obamgbad@umich.edu

Back to Top | Article Outline

To the Editor:

Niemi et al.’s article on hemostatic impairment after infusion of colloids (1) reported that administering gelatin and hydroxyethyl starch after on-pump cardiac surgery impairs fibrin formation and fibrinogen-dependent clot strength. Hydroxyethyl starch caused the greatest impairment, and albumin had the least effect on hemostasis. The coagulation defects caused by hydroxyethyl starch include a decrease of the factor VIII/von Willebrand factor complex (VIII/vWF) and platelet dysfunction, resulting in a type 1 von Willebrand-like syndrome (2). It has been reported that patients with blood group O usually have a significantly lower level of VIII/vWF complex and that the level is further reduced significantly after hydroxyethyl starch administration (3).

It would be very interesting if Niemi et al.’s data were reanalyzed to see if hydroxyethyl starch had any differential coagulopathic effect on ABO blood groups, especially blood group O patients. This important information would help guide the selection of hydroxyethyl starch, gelatin, or albumin in blood group O surgical patients.

Olumuyiwa A. Bamgbade, MD, FRCA

Pema Dorje, MD

Matthew D. Caldwell, MD

Department of Anesthesiology

University of Michigan Hospital

Ann Arbor, MI

obamgbad@umich.edu

Back to Top | Article Outline

REFERENCES

1. Niemi TT, Suojaranta-Ylinen RT, Kukkonen SI, Kuitunen AH. Gelatin and hydroxyethyl starch, but not albumin, impair hemostasis after cardiac surgery. Anesth Analg 2006;102:998–1006.
2. Treib J, Haass A, Pindur G. Coagulation disorders caused by hydroxyethyl starch. Thromb Haemost 1997;78:974–83.
3. Huraux C, Ankri A, Eyraud D, et al. Hemostatic changes in patients receiving hydroxyethyl starch: the influence of ABO blood group. Anesth Analg 2001;92: 1396–401.
© 2007 International Anethesia Research Society